North Dakota, 2024Hail and Damaging Winds in North Dakota, August 6, 2024
August 6, 2024 · NWS BIS · 21 events in 7 counties and zones
Thunderstorms initiated near a surface low over southeast Saskatchewan before developing into a line of severe storms which moved southeast into northwest and north central North Dakota where elevated instability and strong deep layer shear were present. The storms contained a mix of large hail and severe winds initially, then towards the end of the episode severe winds prevailed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $782,000
- Crop damage
- $50,000
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms initiated near a surface low over southeast Saskatchewan before developing into a line of severe storms which moved southeast into northwest and north central North Dakota where elevated instability and strong deep layer shear were present. The storms contained a mix of large hail and severe winds initially, then towards the end of the episode severe winds prevailed. Over western Renville County, one severe storm caused extensive damage to crops and structures with hail to the size of tennis balls and winds gusting to 80 mph. Late in the episode, winds gusting to 80 mph caused extensive damage around the Turtle Lake area of McLean County, including around Crooked Lake where trees were uprooted, pontoons were flipped, and sheds were destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 2:39 PM CST, 3 hours 6 minutes earlier. Its key messages:
- Showers and thunderstorms to return later today through tonight. Isolated strong to severe storm is possible across the west, with hail up to half dollar size and wind gusts up to 70 mph.
- Showers and thunderstorms could linger into Wednesday, although the threat for severe weather is low. Limited chances for precipitation are then expected until later this weekend.
- Below normal temperatures are expected for the rest of this week, especially Thursday and Friday with low temperatures forecast in the 40s and high temperatures in the 60s and 70s.
Area forecast discussion, Aug 6, 2:39 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
339 PM CDT Tue Aug 6 2024
.KEY MESSAGES...
- Showers and thunderstorms to return later today through
tonight. Isolated strong to severe storm is possible across
the west, with hail up to half dollar size and wind gusts up
to 70 mph.
- Showers and thunderstorms could linger into Wednesday,
although the threat for severe weather is low. Limited chances
for precipitation are then expected until later this weekend.
- Below normal temperatures are expected for the rest of this
week, especially Thursday and Friday with low temperatures
forecast in the 40s and high temperatures in the 60s and 70s.
&&
.DISCUSSION...
Issued at 339 PM CDT Tue Aug 6 2024
There still remains a conditional isolated severe weather
threat through tonight, although timing remains uncertain.
Inverted surface trough over Montana has set up a warm front
across ND with a cold front currently in Canada. At the meeting
point of it all in Canada there are currently strong to severe
storms that have formed. As this system progresses two items of
interest will be monitored for severe weather. The first being a
conditional severe threat along the warm front. This is where
the better instability is, although this instability is modest.
This threat mainly occurs in the northwest late this afternoon
through this evening. The second area of interest will be
monitoring the progression of the severe storms currently in
Canada. The right moving bunkers vector for these would try to
bring these storms into ND mid to late this evening. As usual,
storm mode will play a big role in storm hazards. With high
amounts of shear and nearly straight hodographs, large hail will
be the biggest concern. Decided to increase the hail size to
half dollar. If more discrete cells can form perhaps golf ball
hail is possible, although the shear vector is not quite
perpendicular to any boundary. High DCAPE and 0 to 3 KM shear
also have decided to raise the winds to 70 MPH. If storms delay
to more along the cold front linear storm mode could help
increase these winds. SPC has maintained a Marginal Risk for
western ND. Those in the west and perhaps the north should be
weather aware through tonight. Otherwise look for mild lows
tonight near 60 degrees tonight. As the trough becomes more of a
surface low tonight, widespread rain will push across the state
tonight with a few embedded thunderstorm. Any areas that see
precipitation chances diminish could see patchy fog again,
although confidence was not high enough to include in the
forecast at this time. Wednesday will see cooler temperatures in
the 60s and 70s behind the passage of the weak cold front.
Showers and thunderstorms will continue to push eastward through
day diminishing in the evening. SPC does clip our southeast
with a Marginal Severe weather risk. This area is delayed until
later in the day for the passage of the front. Shear will still
be abundant. If enough instability can be found then perhaps an
isolated severe storm is possible. Winds will generally shift to
the north on Wednesday, and may be breezy at times.
Thursday through Saturday, a large upper level low lingers
across the Great Lakes Region while a ridge flattens in the
west. The result will be a cool northwest flow across the area.
Breezy winds may be found on Thursday as well. Precipitation
chances look minimal given the dryer nature of this flow. What
is of interest is the cooler temperatures found in this pattern.
Highs on Thursday look to be in the 60s, warming into the 70s
through Saturday. Low temperatures could also be quite low, with
widespread 40s forecast. ECMWF EFI values are still quite
elevated through the end of the week. NBM 10th Percentile
forecast even brings upper 30s to some western areas Thursday
night into Friday morning. Something to monitor going forward.
Later this weekend into next week clusters indicate a return to
southwest flow, which can bring some more active pattern. A
strong trough pattern is not particularly showing up in the
clusters although NBM returns pops to the area. This southwest
flow could warm temperatures somewhat and possibly back to near
normal readings.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1253 PM CDT Tue Aug 6 2024
Lingering low clouds, and the development of more low clouds and
precipitation, could bring periods of MVFR to IFR at times
during the forecast period. Currently many sites are
experiencing VFR conditions, although a swath of low MVFR clouds
remains in western ND. These are slow to erode and may linger
through this afternoon, possibly impacting the KDIK TAF. Later
today through tonight, showers and thunderstorms are expected to
develop along with more low clouds. An isolated strong to
severe storm is possible in the west. Cloud ceilings could be
MVFR to IFR heights tonight into Wednesday morning.
Precipitation becomes more scattered later Wednesday morning,
while low clouds could linger. Winds will be southerly today,
turning to the north on Wednesday.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Anglin
AVIATION...Anglin
Hazardous weather outlook, Aug 6, 1:29 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
229 PM CDT Tue Aug 6 2024
NDZ001-002-009-010-017-018-031>033-040-041-043-044-071930-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
229 PM CDT Tue Aug 6 2024 /129 PM MDT Tue Aug 6 2024/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms possible later this afternoon
through tonight. Some storms may be strong to severe, with hail up
to half dollar size and wind gusts as high as 70 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-071930-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
229 PM CDT Tue Aug 6 2024 /129 PM MDT Tue Aug 6 2024/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms possible this evening through
tonight. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hail, Renville
- When
- August 6, 5:45 PM CST to 5:50 PM CST
- Where
- Renville County, 3.08 mi SSE of Norma
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 48.660, -101.740
The hail combined with thunderstorm wind gusts to damage the roof and siding on a home.
Thunderstorm Wind, Renville
- When
- August 6, 5:55 PM CST to 5:59 PM CST
- Where
- Renville County, 5.01 mi W of Tolley
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 48.730, -101.930
Seven hopper style bins were blown over.
Hail, Renville
- When
- August 6, 5:58 PM CST to 6:04 PM CST
- Where
- Renville County, 7.32 mi W of Tolley
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 48.740, -101.980
The hail combined with thunderstorm wind gusts to destroy a wheat field.
Thunderstorm Wind, Renville
- When
- August 6, 6:00 PM CST to 6:07 PM CST
- Where
- Renville County, 1.14 mi NW of Norma
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 48.710, -101.790
A roof was blown off of a pole barn, and the walls were also damaged.
Hail, Renville
- When
- August 6, 6:05 PM CST to 6:10 PM CST
- Where
- Renville County, 3.89 mi SW of Norma
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 48.660, -101.830
The hail combined with thunderstorm wind gusts to cause crop damage in the area.
Hail, Burke
- When
- August 6, 6:10 PM CST to 6:13 PM CST
- Where
- Burke County, 6.24 mi S of Lignite
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.790, -102.560
Hail, Burke
- When
- August 6, 6:34 PM CST to 6:37 PM CST
- Where
- Burke County, 1.15 mi SW of Powers Lake
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.560, -102.650
Hail, Burke
- When
- August 6, 6:40 PM CST to 6:45 PM CST
- Where
- Burke County, 7 mi ESE of Powers Lake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.550, -102.480
Hail, Ward
- When
- August 6, 6:45 PM CST to 6:48 PM CST
- Where
- Ward County, 4.96 mi NW of Coulee
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.590, -102.110
Thunderstorm Wind, Ward
- When
- August 6, 6:55 PM CST to 6:58 PM CST
- Where
- Ward County, 1.96 mi ESE of (Mib)minot Afb
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.420, -101.330
Hail, Ward
- When
- August 6, 7:00 PM CST to 7:04 PM CST
- Where
- Ward County, 3.57 mi SSW of Donnybrook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.470, -101.890
Hail, McHenry
- When
- August 6, 7:18 PM CST to 7:20 PM CST
- Where
- McHenry County, 1.15 mi NW of Norwich
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.260, -101.000
Hail, McHenry
- When
- August 6, 7:20 PM CST to 7:23 PM CST
- Where
- McHenry County, 0.46 mi W of Norwich
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.250, -100.990
Hail, Mountrail
- When
- August 6, 7:37 PM CST to 7:42 PM CST
- Where
- Mountrail County, 7.72 mi S of Tagus
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.240, -101.960
Thunderstorm Wind, Ward
- When
- August 6, 8:03 PM CST to 8:06 PM CST
- Where
- Ward County, 0.83 mi SW of Makoti
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 47.960, -101.810
A few tree branches blew down.
Thunderstorm Wind, McLean
- When
- August 6, 9:02 PM CST to 9:10 PM CST
- Where
- McLean County, 8.29 mi N of Turtle Lake
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 47.640, -100.900
Multiple trees were uprooted at Crooked Lake. Small sheds were destroyed, fences were blown down, and pontoons were flipped and some damaged.
Thunderstorm Wind, McLean
- When
- August 6, 9:09 PM CST to 9:12 PM CST
- Where
- McLean County, 3.58 mi NNW of Turtle Lake
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.570, -100.920
Thunderstorm Wind, McLean
- When
- August 6, 9:10 PM CST to 9:15 PM CST
- Where
- McLean County, 8.47 mi NNE of Turtle Lake
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 47.630, -100.820
Three large grain bins were partially caved in by the thunderstorm wind gusts.
Thunderstorm Wind, McLean
- When
- August 6, 9:12 PM CST to 9:17 PM CST
- Where
- McLean County, 1.67 mi NW of Turtle Lake
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 47.540, -100.920
A center pivot irrigation system was flipped over and damaged.
Thunderstorm Wind, McLean
- When
- August 6, 9:15 PM CST to 9:19 PM CST
- Where
- McLean County, 3.58 mi NNW of Turtle Lake
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.570, -100.920
Thunderstorm Wind, Burleigh
- When
- August 6, 9:57 PM CST to 9:59 PM CST
- Where
- Burleigh County, 9.95 mi NNW of Wing
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.270, -100.330
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, August 6, 2024$3.0 million · EF1 · 127 events
- Tornado and Flash Flooding in Pennsylvania, August 6, 2024$8.2 million · 1.75 in hail · 86 events
- Rip Current in Indiana, August 6, 20241 death · 3 injured · 1 event
- Tornado and Damaging Wind in Michigan, August 6, 2024$1,000 · EF2 · 2 events
- Excessive Heat and Heat in Oklahoma, August 6 to 8, 202482 events
- Tornadoes and Flash Flooding in North Carolina, August 6 to 9, 2024$69,000 · EF0 · 37 events
- Flash Flooding and Hail in New Jersey, August 6, 2024$110,000 · 1 in hail · 20 events
- Tropical Storm and Flash Flooding in South Carolina, August 6 to 9, 2024$56,000 · 30 events
- Flash Flooding in Pennsylvania, August 6, 2024$120,000 · 3 events
- Flash Flood and Dust Storm in Arizona, August 6 to 7, 2024$68,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 6, 2024$65,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, August 6, 2024$35,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205295, 1205297, 1205300, 1205303, 1205305, 1205306, 1205391, 1205319, 1205320, 1205322, 1205323, 1205324, 1205326, 1205364, 1205365, 1205369, 1205370, 1205372, 1205374, 1205375, 1205376.